Mississippi, 2005

Damaging Winds in Mississippi, June 9, 2005

June 9, 2005 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 9, 2:45 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 9, 2:45 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT THU JUN 9 2005

.SHORT TERM...THIS MORNINGS SNDG SHOWED A DECENT DRY LOW LAYER OVER
THE AREA AND THIS RESULTED IN THE CU FIELD TAKING QUITE A WHILE TO
DEVELOP OVER THE CWA TODAY. THIS ALONG WITH A SLIGHT CAP ALSO KEPT
CONVECTION FROM DEVELOPING OVER MUCH OF THE AREA AS EARLY AS WE HAVE
SEEN THE PAST FEW DAYS. SHRA AND TSRA DID START TO DEVELOP LATE THIS
AFTERNOON AND THIS LOOKS TO CONTINUE THROUGH THE REMAINDER OF THE
AFTERNOON AND EARLY EVENING. STILL NO CHANGE TO THE THINKING THAT
CONVECTION WILL DIE DOWN SHORTLY AFTER SUNSET WITH MOST OF THE RAIN
GONE BY MIDNIGHT AND CLOUDS CLEARING OUT FOR THE MOST PART.

FRIDAY WILL CONTINUE A SIMILAR PATTERN TO TODAY HOWEVER...EXPECT
CONVECTION TO START OFF A LITTLE EARLIER THAN IT DID TODAY.  SEVERAL
OLD BOUNDARIES COULD BE LAYING AROUND FROM TODAYS CONVECTION THAT
WILL AID IN SUBSEQUENT SHOWERS AND THUNDERSTORMS.  SURFACE WINDS
WILL BE PREDOMINANTLY OUT OF THE SOUTH SOUTHEAST PULLING IN ABUNDANT
MOISTURE.  WE ARE STILL PRETTY SATURATED WITH PWS AROUND 2 INCHES
AND K-INDICES ARE STILL RIGHT AROUND 34 SO ANY RAINFALL WILL HAVE
THE POTENTIAL OF BEING QUITE HEAVY. SHOWERS AND THUNDERSTORMS WILL
LIKELY DIE OUT AND BE OUT OF OUR HAIR SHORTLY AFTER SUNSET.
AFTERNOON TEMPS WILL BE SIMILAR TO TODAYS...WITH HIGHS IN THE MID TO
UPPER 80S ACROSS THE CWA.  CLOUDS WILL BEGIN TO FILTER IN FROM THE
SOUTH OVERNIGHT FRIDAY DUE TO THE APPROACH OF TROPICAL STORM ARLENE
THAT WILL BE ENTERING INTO THE GULF BY FRIDAY AFTERNOON KEEPING US
MOSTLY CLOUDY INTO SATURDAY. OVERNIGHT LOWS WILL HOVER AROUND 70 FOR
THE ENTIRE CWA.

FOR SATURDAY...WE WILL BEGIN TO SEE TROPICAL STORM ARLENES AFFECTS
ON THE AREA.  WINDS WILL PREDOMINANTLY BE OUT OF THE EAST TO
SOUTHEAST AS SHE MOVES NORTHWARD AND WE COULD BEGIN SEEING RAIN AS
EARLY AS MID-DAY.  /CAB/MUELLER/

.LONG TERM...(SATURDAY NIGHT THROUGH NEXT WEEK)...PRIMARY CONCERN
SATURDAY NIGHT INTO SUNDAY WILL BE FOR HEAVY RAINFALL OVER EASTERN
PORTIONS OF MISSISSIPPI AS TROPICAL CYCLONE ARLENE CONTINUES A
NORTHWARD TRACK ALONG THE VICINITY OF THE MS/AL BORDER. MODELS
INDICATE SOME TENDENCY TOWARDS EXTRA-TROPICAL BEHAVIOR ON THE NORTH
SIDE OF SYSTEM BY THIS WEEKEND. TROPICAL MOISTURE TRANSPORT VECTORS
ARE FORECASTED TO POINT STRONGLY INTO EASTERN MS LATE SATURDAY UNDER
INCREASING AREA OF UPPER LEVEL DIVERGENCE. AS IS TYPICALLY THE CASE
WITH ANY SORT OF LAND-FALLING TROPICAL SYSTEM...EXPECT THERE WILL BE
A SHARP CUT-OFF BETWEEN HEAVY RAIN AND NO RAIN...BUT IT IS VERY
DIFFICULT TO PINPOINT WHERE THAT WILL HAPPEN THIS FAR OUT IN TIME.
THE BEST GUESS IS FOR THE AREA EAST OF INTERSTATE 55 TO RECEIVE THE
BULK OF HEAVY RAIN...WITH HEAVIEST OCCURRING FROM COLUMBUS TO
MERIDIAN. MODELS ARE AGGRESSIVE WITH DRYING AND SUBSIDENCE FOR EARLY
NEXT WEEK...BUT THE GFS DOES BRING A FRONTAL BOUNDARY DOWN FOR THE
MIDDLE OF THE WEEK AND HAVE KEPT POPS GOING. /EC/

/CAB/MUELLER/

.LONG TERM...

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: CAB/24 MUELLER/13
LONG TERM: EC
Hazardous weather outlook, Jun 9, 2:41 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT THU JUN 09 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
102041-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
341 PM CDT THU JUN 09 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
FOR THE ENTIRE AREA. WARM...MOIST...UNSTABLE AIR COMBINED WITH
AFTERNOON HEATING HAS LED TO SCATTERED THUNDERSTORMS. A FEW
STORMS MAY BECOME STRONG WITH HEAVY RAINFALL..WIND GUSTS TO 45
MPH...AND SMALL HAIL LESS THAN HALF AN INCH. THIS ACTIVITY WILL
CONTINUE INTO THE EVENING AND SHOULD DIMINISH BY AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
A SURGE OF DEEP TROPICAL MOISTURE ASSOCIATED WITH TROPICAL STORM
ARLENE IS EXPECTED TO ARRIVE ACROSS EASTERN PORTIONS OF THE
OUTLOOK AREA LATE SATURDAY. LOCALLY HEAVY RAINFALL OF TWO TO FOUR
INCHES WILL BE POSSIBLE OVER EAST MISSISSIPPI...ESPECIALLY ALONG
AND EAST OF A EUPORA TO MORTON TO PURVIS LINE. STAY TUNED FOR
LATER DEVELOPMENTS CONCERNING THIS HEAVY RAINFALL POTENTIAL.

...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SATURDAY NIGHT OR SUNDAY IN SOUTHERN
MISSISSIPPI OTHERWISE...IS NOT EXPECTED AT THIS TIME THROUGH
WEDNESDAY NIGHT JUNE 15.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 9, 9:27 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1027 AM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             3 E SIDON               33.41N 90.16W
06/08/2005  0.88 INCH        CARROLL            MS   EMERGENCY MNGR

            REPORTED ON THE CARROLL/LEFLORE COUNTY LINE.

&&

19
Local storm report, Jun 9, 10:06 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1106 AM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     SHAW                    33.60N 90.77W
06/08/2005                   BOLIVAR            MS   EMERGENCY MNGR

            SEVERAL TREES REPORTED DOWN IN SHAW.

&&

19
Local storm report, Jun 9, 10:18 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1118 AM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     RULEVILLE               33.72N 90.55W
06/08/2005                   SUNFLOWER          MS   LAW ENFORCEMENT

            S.O. REPORTED A FEW TREES DOWN IN RULEVILLE

&&

19

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
June 9, 3:05 PM CST
Where
Jones County, Sandersville
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
31.783, -89.033

A few power poles were blown down.

Thunderstorm Wind, Hinds

When
June 9, 8:00 PM CST
Where
Hinds County, 1 mi SE of Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -90.317

A couple of trees were blown down along with numerous large limbs on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465609, 5465610.